New Mexico, 2025Flash Flood and Damaging Wind in New Mexico, September 19, 2025
September 19, 2025 · NWS EPZ · 2 events in 2 counties and zones
An approaching 50+ knot jet and a mid level disturbance contributed to strong to severe thunderstorms developing along the Rio Grande Valley. Flash flooding was reported near Radium Springs and severe wind gusts near Percha Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching 50+ knot jet and a mid level disturbance contributed to strong to severe thunderstorms developing along the Rio Grande Valley. Flash flooding was reported near Radium Springs and severe wind gusts near Percha Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 19, 12:18 PM MST, 2 hours 52 minutes earlier. Its key messages:
- Updated at 1247 PM MDT Fri Sep 19 2025
- Scattered to numerous showers and thunderstorms areawide Friday afternoon and evening. Storms will be capable of heavy rain and flooding.
- Drier and warmer weather this weekend into next week. Rain chances more limited to area mountains.
- Lowland highs in the lower nineties next week, warmer than normal for late September.
Area forecast discussion, Sep 19, 12:18 PM MST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service El Paso TX/Santa Teresa NM
118 PM MDT Fri Sep 19 2025
...New FIRE WEATHER...
.KEY MESSAGES...
Updated at 1247 PM MDT Fri Sep 19 2025
- Scattered to numerous showers and thunderstorms areawide
Friday afternoon and evening. Storms will be capable of heavy
rain and flooding.
- Drier and warmer weather this weekend into next week. Rain
chances more limited to area mountains.
- Lowland highs in the lower nineties next week, warmer than
normal for late September.
&&
.DISCUSSION...
Issued at 1048 AM MDT Fri Sep 19 2025
A weak sinusoidal blocking patter will dominate sensible weather
today into tonight. An upper high cruising southern Sonora and
Chihuahua MX today will be influenced by a low amplitude
shortwave migrating across the Desert Southwest. This will help to
enhance large-scale ascent across the Borderland this afternoon
and evening, giving rise to greater coverage in showers and
thunderstorms. Storms will have ample moisture to work with, with
PWATs on this morning's 12Z sounding landing above the 90th
percentile at 1.3 inches. While instability will be sufficient,
the best shear will stay localized well out of reach for budding
storms. Organization will be struggle today but any storms that
do initiate will be capable of heavy rainfall, enhancing the
flooding risk. The other limiting factor will be convective
debris from the overnight activity. A wide swatch of cloud cover
is evident on visible satellite, which will lead to inhibition,
especially if it refuses to sufficiently clear by late morning.
The shortwave will continue its leisurely tour of New Mexico well
into the evening, with showers likely to persist into early
Friday morning.
Flow of a more zonal persuasion will follow in the wake of the
disturbance on Saturday along with the strengthening of the MX
high pressure. This will lead to a significant decrease in storm
coverage thanks to the dry air intrusion and high pressure
suppressing the moisture plume. Still, recycled moisture will be
enough to give rise to a rogue storm or two across the area high
terrain. Similar conditions will be seen on Sunday. The high
shifts slightly eastward on Monday, allowing for the moisture
plume to snake up its western periphery. This will allow portions
of southwestern NM to see an increase in thunderstorms that
afternoon. A gentle warming trend will take hold through the start
of the work week, then cooling into mid and late week.
Uncertainty runs amuck in the latter portion of the forecast period,
as models and their ensembles diverge. Both the GFS and ECMWF lock
onto a closed low moving inland from the Pacific midweek but differ
in their evolution of the feature. The GFS tracks the low further
south and east into the Desert Southwest, tilting the ridge on its
eastward periphery favorably for a surge of moisture. The enhanced
lift and moisture in this solution would lend itself to widespread
showers and storms. The ECMWF paints a drier picture, taking the low
up into the Great Basin, with a less favorable orientation of the
ridge for widespread precip.
&&
.AVIATION...
(18Z TAFS)
Issued at 1048 AM MDT Fri Sep 19 2025
Isold shwrs are continuing to track ewd across portions of the
forecast area. Another round of isold to sct shwrs and tstms are
expected this aftn and evening as a disturbance tracks across the
area. Primary aviation concerns will be brief heavy downpours and
gusty winds. Brief and lcl MVFR/IFR cigs/vsbys will be likely with
any direct hits to terminals. Activity will persist into the
evening but will diminish in coverage and intensity aft 20/06Z.
&&
.FIRE WEATHER...
Issued at 116 PM MDT Fri Sep 19 2025
An upper level feature passing through the Desert Southwest today
will bring increased coverage of showers and storms. With ample
moisture, these storms will be efficient rainmakers capable of
burn scar flash flooding. After the ejection of the disturbance,
high pressure will begin to strengthen in Mexico along with drier
air moving in from the west. This will lead to drier conditions
through the weekend, with storms staying localized to the high
terrain. Uncertainty in storm coverage will dominate the forecast
into the next week due to model consistency departures. MinRH will
stay well above critical thresholds with generally light winds,
save for those produced by thunderstorm outflows. Venting will
hover around poor to fair thanks to the light winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 90 68 91 70 / 40 50 20 0
Sierra Blanca 86 61 87 61 / 40 30 20 10
Las Cruces 85 61 87 62 / 50 50 20 0
Alamogordo 84 60 86 63 / 50 60 20 0
Cloudcroft 61 45 65 47 / 60 60 20 0
Truth or Consequences 81 59 85 61 / 70 50 20 0
Silver City 78 56 81 57 / 60 40 20 0
Deming 87 62 90 62 / 60 50 20 0
Lordsburg 85 63 86 64 / 50 30 10 0
West El Paso Metro 87 67 89 69 / 40 50 20 0
Dell City 87 62 90 62 / 30 30 20 0
Fort Hancock 92 68 92 68 / 40 40 20 10
Loma Linda 81 61 82 63 / 60 50 20 0
Fabens 90 66 90 66 / 50 40 20 0
Santa Teresa 86 64 88 66 / 40 50 20 0
White Sands HQ 85 63 88 66 / 60 60 20 10
Jornada Range 83 61 86 62 / 60 60 20 0
Hatch 86 61 89 61 / 60 50 20 0
Columbus 88 64 89 66 / 40 50 20 0
Orogrande 83 60 85 61 / 50 60 20 10
Mayhill 72 51 77 53 / 60 50 20 0
Mescalero 73 50 76 51 / 60 60 20 10
Timberon 71 49 74 51 / 60 60 20 0
Winston 74 49 78 50 / 80 50 20 0
Hillsboro 82 56 86 58 / 70 40 20 0
Spaceport 82 58 85 59 / 60 60 20 0
Lake Roberts 78 50 81 51 / 70 40 20 0
Hurley 80 57 83 58 / 60 40 10 0
Cliff 85 59 88 58 / 60 30 10 0
Mule Creek 81 56 83 57 / 60 30 10 0
Faywood 79 58 83 59 / 70 40 20 0
Animas 85 63 87 64 / 50 40 20 0
Hachita 85 61 86 63 / 50 50 10 0
Antelope Wells 86 62 87 64 / 50 40 20 0
Cloverdale 82 60 83 62 / 60 40 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...99
In the hours before
Special weather statement, Sep 19, 2:47 PM MST, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
347 PM MDT Fri Sep 19 2025
NMZ409-192230-
Sierra County Lakes NM-
347 PM MDT Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SIERRA COUNTY THROUGH
430 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arrey, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arrey and Caballo Lake.
This includes Interstate 25 in New Mexico between mile markers 53 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Caballo Lake, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3284 10745 3294 10744 3298 10718 3282 10718
TIME...MOT...LOC 2147Z 271DEG 16KT 3290 10737
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPHSpecial weather statement, Sep 19, 2:49 PM MST, 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
349 PM MDT Fri Sep 19 2025
NMZ405-406-192230-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
349 PM MDT Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HIDALGO COUNTY
THROUGH 430 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Rodeo, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Camp Garza, Playas Valley, and Animas Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3163 10899 3180 10895 3178 10861 3152 10868
TIME...MOT...LOC 2149Z 282DEG 9KT 3170 10889
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPHThunderstorm Wind, Sierra
- When
- September 19, 3:10 PM MST
- Where
- Sierra County, 1.95 mi NE of Arrey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 32.869, -107.305
Tree limbs were reported down throughout Percha Dam State Park.
Flash Flood, Dona Ana
- When
- September 19, 7:07 PM MST to 9:00 PM MST
- Where
- Dona Ana County, 2.32 mi NW of Tonuco to 2.55 mi WNW of Radium Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.600, -107.032
New Mexico Highway 185 was closed between mile markers 18 and 24 due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 19, 2025$20,000 · 1 event
- Damaging Winds in Oklahoma, September 19, 2025$15,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Kansas, September 19, 20252.25 in hail · 4 events
- Hail and Damaging Winds in Kansas, September 19, 20251 in hail · 4 events
- Flash Flood and Damaging Winds in Alabama, September 19, 2025$3,000 · 52 kt wind · 3 events
- Hail in Wisconsin, September 19, 20251 in hail · 2 events
- Hail in Arkansas, September 19, 20251 in hail · 1 event
- Damaging Wind in Mississippi, September 19, 2025$10,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, September 19, 2025$1,000 · 1 event
- Hail in Arizona, September 19, 20251 in hail · 1 event
- Hail in Wisconsin, September 19, 20251 in hail · 1 event
- Flood in Texas, September 19, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294682, 1294684.